North Carolina, 2017

Hail and Damaging Wind in North Carolina, May 20, 2017

May 20, 2017 · NWS MHX · 2 events in 2 counties and zones

An isolated severe thunderstorm produced large hail and strong winds during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

An isolated severe thunderstorm produced large hail and strong winds during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 20, 1:53 PM EST, 12 minutes earlier.

Area forecast discussion, May 20, 1:53 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
253 PM EDT Sat May 20 2017

.SYNOPSIS...
A weak cold front will push south through the area late today, then
return north as a warm front Sunday night. A period of unsettled weather
begins Monday and lasts through midweek as several low pressure areas move
through the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1130 AM Saturday...quick update for warmer temps on
northern Outer Banks next 1-2 hours until front pushes through.

/Previous discussion/
As of 10 AM Sat...Am getting a bit more concerned for isolated
severe thunderstorm threat late this afternoon, as latest meso
model suite have a bit more instability developing with delayed
fropa later today. A few strong to potentially damaging
downburst wind gusts possible due to the high cape vals and
relatively low wind shear. May get some marginally severe hail
as well. SPC has upgraded to a marginal risk for severe with
best threat mainly after 3 pm.

Previous discussion...As of 725 AM Saturday...No major changes
for this update as skies will be partly to mostly sunny skies
through the morning before clouds increase this afternoon. Most
of the high- resolution models indicate scattered thunderstorms
to move into eastern NC during the early afternoon and continue
into this evening, although most recent runs have backed off a
bit on the overall coverage of convection. Instability is pretty
robust with forecast surface- based CAPE values in the
2000-4000 J/kg range with LI's down around -6 to -8. Main
forcing will occur ahead of cold front dropping south into the
region today with a mid-level shortwave to cross the area during
the afternoon. Latest SPC guidance has eastern NC in only
general thunder, but would not be surprised to see a few strong
storms develop in the heat of the day ahead of the front. Have
kept PoPs in the chance to high chance range through early
evening. Highs today will be warm, around 80 Outer Banks to mid
80s south coast to around 90 over the central zones.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
As of 420 AM Saturday...Weak cold-air advection will kick in
behind the front tonight. Will see some thunderstorms lingering
over the southern zones through about midnight with showers to
the north as more stable air and lower stratus clouds work into
the northern and central portions of the region. Will hang on to
low PoPs over the far southern zones through most of the night.
Low temperatures area- wide will be in the low/mid 60s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 3 AM Sat...A cold front will stall near the NC coast on
Monday, and allow a series of low pressure systems to travel along
it though mid week and provide rounds of rain and thunderstorms. A
deep upper trough will approach the region on Wednesday, with a
strong surface low developing somewhere over the southern
Appalachians. Occluded/cold front finally pushes through Eastern NC
late Thursday with cooler and drier weather expected for Friday.

Sunday...NE/NNE flow on the north side of the front will cause
considerable cloudiness to develop and keep temperatures relatively
cool. This is especially true over NE NC including the NOBX where
high temperatures will only reach the low to mid 70s. Further to the
SW, where a bit more sunshine will peak through the clouds, temps
will climb into the low 80s. A warm front will lift north through
Eastern NC Sunday evening, and bring with it a chance for showers
and thunderstorms.

Monday through Wednesday...A fairly complicated and uncertain
period is expected for most of the work week. A cold front is
expected to approach from the west Monday and will provide
widespread showers and thunderstorms by early afternoon. Rounds of
rain continue overnight as the front stalls along the NC coast.
Soaking rain will persist on Tuesday with the front sitting over
Eastern NC. Have increased PoPs to likely for most of Tuesday with
better model agreement. More of the same is expected on Wednesday
with continued rounds of rain and embedded thunderstorms. Thinking
as of now, that Tuesday will have the best chance for strong to
severe thunderstorms to develop, as there could be decent CAPEs 1000-
2000 J/kg, with 0-6 km wind shear 30-40 knots. Shear increases
Wednesday, but CAPE will become limited, leading to a possible high-
shear-low-CAPE scenario.

High temperatures during this period will be mostly in the upper
70s and low 80s, with Monday being the warmest day.

Thursday and Friday...Model solutions diverge a bit on Thursday,
with the GFS developing a strong cut-off low over Kentucky, and the
EC taking the low over south central Virginia in a more progressive
solution. GFS has a dry slot over the region as a result of the
strong and mature low pressure system, and the EC keeps the front
just off the coast for most of Thursday leading to more rain
chances. Have maintained chance PoPs for Thursday as a result.
Cooler and drier weather is expected for Friday as the upper trough
moves off the coast.

Low temps through the long term will range from the mid 60s to
low 70s through Wednesday morning. Thursday and Friday morning
will be a but cooler with upper 50s/low 60s expected inland and
mid 60s expected along the coast.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Short Term /through 18Z Sunday/...
As of 145 PM Saturday...VFR conditions should prevail most of
afternoon but due expect period of sub-VFR with scattered TSTMs
moving NNE-SSW across TAF sites 21-01Z. Behind the cold front
this evening, lower stratus expected to develop with frontal
inversion and NE winds around 10 KT, with CIGs lowering to IFR
03Z-06z. CIGs slowly improving to MVFR around 15Z Sunday.
widespread MVFR and perhaps IFR is likely to form given low-
level inversion and cooler northeast flow.

Long Term /Sunday through Wednesday/...
As of 4 AM Sat...Mostly VFR conditions expected through Monday
afternoon. Most of the remaining period will be plagued with
rain showers and occasional thunderstorms as a cold front stalls
over the region through Wednesday, leading to some MVFR/IFR
conditions.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 1000 AM Saturday...updated POPs/WX for this afternoon into
evening per Near Term discussion.

/Previous discussion/
As of 725 AM Saturday...Winds remain SW at 10-15 knots with
seas 2-3 feet along the coastal waters. Anticipate SW winds
through the morning before winds gradually start to veer to NE
behind cold front later today into tonight. May see an uptick to
15-20 knots after dark as weak cold-air advection kicks in
behind the front.

Latest local NWPS/SWAN initialized well for seas and expect 2-3
foot seas today to increase to 3-5 feet tonight, with a solid 5
feet over the far northern waters as winds increase behind cold
front after midnight.

Long Term /Sunday through Wednesday/...
As of 4 AM Sat...Winds will be out of the NNE around 10 knots
most of Sunday before a warm front lifts north through the
coastal waters Sunday night. Winds turn S around 10 knots behind
the front and veer to the SW and strengthen 15-20 knots for
Monday. A cold front will stall around the NC coast late Monday,
and there is much uncertainty exactly where the front will
stall. Nevertheless, south of the front winds will be gusty out
of the SW 10 to 20 knots, and north of the front winds will be
out of the NW/W around 10 knots. The front will remain stalled
through Wednesday when most the waters will become SW and winds
increase 20 to 25 knots. Seas will be mostly 3 to 5 feet until
Wednesday, when seas increase to 5 to 8 feet.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...CTC
NEAR TERM...JBM/TL
SHORT TERM...CTC
LONG TERM...SGK
AVIATION...JBM/SGK
MARINE...CTC/SGK
Hazardous weather outlook, May 20, 1:30 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
230 PM EDT Sat May 20 2017

NCZ029-044-045-079>081-090>095-098-104-211830-
Martin-Pitt-Washington-Greene-Beaufort-Mainland Hyde-Duplin-Lenoir-
Jones-Craven-Pamlico-Carteret-Onslow-Outer Banks Hyde-
230 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are likely across most of the area this afternoon into
early evening as a cold front pushes into the area from the north.
There is a marginal threat that a few storms could be severe with
damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ046-047-103-211830-
Tyrrell-Mainland Dare-Outer Banks Dare-
230 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 20, 2:01 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
301 PM EDT SAT MAY 20 2017

NCZ081-202000-
Mainland Hyde-
301 PM EDT SAT MAY 20 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE
COUNTY...

At 300 PM EDT, strong thunderstorms were clustered near Fairfield, or
26 miles south of Williamston, moving southeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Sladesville, Swindell Fork, Scranton, Fairfield, Ponzer, Gull Rock
and Swan Quarter Ferry Terminal.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3520 7619 3552 7665 3553 7662 3554 7664
      3555 7668 3557 7665 3556 7665 3554 7663
      3555 7659 3553 7656 3554 7653 3554 7649
      3556 7647 3562 7659 3570 7635 3567 7628
      3561 7629 3560 7621 3564 7619 3550 7579
TIME...MOT...LOC 1900Z 310DEG 10KT 3549 7623

TL

The radar

The Morehead City radar (KMHX), 96 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hyde

When
May 20, 2:05 PM EST
Where
Hyde County, 0.96 mi NE of Lake Comfort
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.441, -76.210

Quarter size hail fell at the intersection of Highway 264 and Highway 94.

Thunderstorm Wind, Beaufort

When
May 20, 3:19 PM EST
Where
Beaufort County, 2.35 mi ENE of Pantego
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
35.590, -76.630

A 64 MPH wind gust was measured on a personal weather station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702318, 702324.